Hail, Greeley
- When
- June 26, 4:45 PM CST
- Where
- Greeley County, Spalding
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -98.370
Although the vast majority of South Central Nebraska avoided a fairly concentrated swath of large hail and damaging winds centered from northwest Nebraska into northern Missouri, the southern periphery of this activity clipped far northern parts of the area, primarily impacting Valley, Greeley and Nance Counties. Actually, this was a two-part severe weather event, with the first round of storms…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the vast majority of South Central Nebraska avoided a fairly concentrated swath of large hail and damaging winds centered from northwest Nebraska into northern Missouri, the southern periphery of this activity clipped far northern parts of the area, primarily impacting Valley, Greeley and Nance Counties. Actually, this was a two-part severe weather event, with the first round of storms sliding across the northern counties on Sunday evening mainly between 5 and 7 PM CDT, and the second round tracking through almost the exact same area several hours later between 1130 PM and 1 AM early Monday morning.
The first round of storms was essentially the far southern extension of a maturing quasi-linear mesoscale convective system (MCS) that had been tracking across northern Nebraska for several hours before entering the local area. This line of storms resulted in quarter size hail in Greeley. After a multi-hour lull, the second round of severe storms entered Valley County around midnight as a small, but intense bowing multicell cluster. As with the first round, these storms had been approaching from northwest Nebraska for several hours. These storms also produced quarter size hail, with the combination of hail and gusty winds breaking a convenience store window in Ord. The dominant cell weakened considerably by the time it reached far northern Polk County, and although additional storms affected other parts of South Central Nebraska through the night, none of them became severe.
The synoptic scale environment was supportive of multiple clusters of storms tracking through the same region, as a strong mid-level shortwave trough tracked from the northern Rockies into the Dakotas. The enhanced mid-level flow along the southern reaches of this trough promoted strong deep-layer vertical wind shear around 50 knots. Instability-wise, most-unstable CAPE values through the evening hours averaged 2000-4000 J/kg. At the surface, South Central Nebraska was centered between a quasi-stationary front across northern Kansas, and an advancing cold front tracking southward into the area out of South Dakota. Warm mid-level air surging northward ahead of the surface cold front effectively capped off most of South Central Nebraska from a severe weather threat, limiting the areal impact.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 2:11 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 311 PM CDT SUN JUN 26 2011 .SHORT TERM...TONIGHT THROUGH 12Z TUESDAY. MAJOR CONCERN IN THE SHORT TERM INVOLVES THE NEXT 12 TO 18 HOURS. CONVECTION HAS STARTED UP OVER THE CWA WITH THE FIRST THUNDERSTORMS POPPING SHORTLY AFTER NOON. COVERAGE UP TO 19Z HAS MAINLY BEEN IN THE NORTHEAST PART OF THE CWA. BACKING UP TO LOOK AT THE BIG PICTURE...THE CANADIAN UPPER LOW HAS PUSHED EAST INTO MANITOBA WITH A POSITIVELY TILTED TROUGH BACK INTO MONTANA. AT THE SURFACE...LOW PRESSURE OVER SW KANSAS WITH A WARM FRONT STRETCHED INTO NE KANSAS IS SLOWLY LIFTING NORTH. TO OUR NORTH...A SURFACE LOW IS ALSO SITUATED OVER NE SOUTH DAKOTA WITH A COLD FRONT STRETCHING SW AND JUST GETTING READY TO PUSH INTO NW NEB. SEVERE THUNDERSTORMS ALREADY IN PROGRESS AHEAD OF THE FRONT IN NORTHERN NEB. SO FAR THESE HAVE BEEN RIDING EAST BUT WILL HAVE TO BE WATCHED FOR ANY RIGHT TURNING IN THE NEXT FEW HOURS. STRATUS HAS BEEN SLOW TO ERODE OVER OUR REGION TODAY BUT IS SLOWLY DISSIPATING/ERODING FROM SOUTH TO NORTH. PLENTY OF LOW LEVEL MOISTURE WITH SURFACE DEWPOINTS IN THE UPPER 60S TO LOWER/MID 70S ACROSS THE CWA. EARLY LOOK AT MODELS SHOWED PLENTY OF INSTABILITY AND SHEAR WITH CAPE VALUES OF 2000 NORTH TO OVER 4000 SOUTH...WHICH LOOKS TO BE REAL AFTER A QUICK CHECK OF THE SPC MESOANALYSIS PAGE. 0-6 KM BULK SHEAR NUMBERS IMPRESSIVE WITH 40-60 KTS NORTH AND JUST A BIT LESS IN THE SOUTH. 0-1 KM BULK SHEAR ALSO PROGGED TO BE 15-20 KTS IN A FEW HRS IN THE NORTH. OBVIOUSLY STORMS WILL HAVE TO BE MONITORED FOR ROTATION. FOR THE REST OF THIS AFTERNOON AREAS SOUTH OF I-80 MAY NOT SEE MUCH IN THE WAY OF CONVECTION WITH VERY STRONG CAPPING INVERSION ACROSS THE SOUTH. WITH ATMOSPHERE WARMING...IT WILL TAKE SOME PRETTY TALL STORMS TO PRODUCE HAIL. ANOTHER CHANCE FOR STORMS LATER THIS EVENING AND OVERNIGHT ACROSS MUCH OF THE CWA...ALTHOUGH THE NE WILL HAVE HIGHER CHANCES THAN IN THE SW...AS THE COLD FRONT APPROACHES AND MOVES ACROSS THE CWA FROM THE NORTH. SEVERE WEATHER STILL POSSIBLE WITH OVERNIGHT WEATHER AND HEAVY RAIN EXPECTED WITH THESE STORMS AS PRECIPITABLE WATER VALUES QUITE HIGH. NEED TO PUT FINAL TOUCHES ON GRIDS AND MONITOR RADAR TRENDS SO WILL END THIS DISCUSSION HERE EXCEPT TO SAY THAT THE WEATHER SHOULD BE QUIET MONDAY BEHIND FRONTAL PASSAGE. .LONG TERM...12Z TUESDAY THROUGH SUNDAY. AN UPPER RIDGE BEGINS TO TAKE HOLD OF THE REGION STARTING ON TUESDAY WHICH SHOULD KEEP IT MAINLY DRY THROUGH THE DAY. TEMPERATURES ARE EXPECTED TO BEGIN TO WARM UP AS THE RIDGE EXERTS ITS INFLUENCE ON THE AREA...AND WILL GO WITH HIGHS GENERALLY IN THE 80S TO AROUND 90. INCREASING H85 WARM AIR ADVECTION ALONG WITH A 40 TO 50 KT LOW LEVEL JET MAY HELP A FEW THUNDERSTORMS TO DEVELOP TUESDAY NIGHT...THOUGH WARMING H7 TEMPERATURES COULD ALSO TRY TO LIMIT THE THUNDERSTORM POTENTIAL. SINCE THERE ARE STILL UNCERTAINTIES TO RESOLVE...WILL HOLD ONTO THE CURRENT SLIGHT CHANCE POPS FOR TUESDAY NIGHT. THE UPPER RIDGE CONTINUES TO AMPLIFY FOR THE MIDDLE OF THE WEEK WITH WARM H7 TEMPERATURES HELPING KEEP ANY THUNDERSTORM CHANCES AT BAY. HIGHS ON WEDNESDAY AND THURSDAY WILL BE HOT...ESPECIALLY IN SOUTHERN PARTS OF THE FORECAST AREA WHERE READINGS COULD TOP OUT IN THE 100 TO 105 RANGE FOR BOTH WEDNESDAY AND THURSDAY. HEAT INDEX VALUES WILL ALSO PUSH TO AROUND 100...AND WILL CONTINUE TO COVER THAT IN THE HAZARDOUS WEATHER OUTLOOK THIS AFTERNOON. A TROUGH ACROSS THE WESTERN UNITED STATES WILL BEGIN TO MOVE TOWARDS THE CENTRAL PLAINS ON THURSDAY WHICH COULD ALSO HELP BEGIN TO KNOCK DOWN THE RIDGE. IT WILL ALSO BRING A WEAK FRONTAL BOUNDARY INTO THE FORECAST AREA BY LATE THURSDAY AFTERNOON THAT WILL PERSIST INTO THURSDAY NIGHT. THE FRONT COULD HELP GENERATE A FEW THUNDERSTORMS THURSDAY NIGHT...BUT H7 TEMPERATURES REMAIN QUITE WARM AND THAT COULD AGAIN HELP LIMIT THE THUNDERSTORM POTENTIAL. CONFIDENCE IN THE FRONTAL POSITION FRIDAY AND INTO THE WEEKEND BEGINS TO WANE...THOUGH IT APPEARS THE BOUNDARY SHOULD BE SOMEPLACE CLOSE BY THROUGH AT LEAST SATURDAY...AND MAY EVEN INTO SUNDAY. THE GFS AND ECMWF SHOW THE BOUNDARY MAINLY IMPACTING THE SOUTHEAST PART OF THE FORECAST AREA BY FRIDAY NIGHT...AND THEN FRONT APPEARS TO STALL SOMEWHERE NEAR NORTHERN KANSAS OR SOUTHERN NEBRASKA FOR SATURDAY. WILL HOLD ONTO AT LEAST SMALL CHANCE OF THUNDERSTORMS INTO THE WEEKEND WITH THE FRONT IN THE AREA. && .PREV DISCUSSION... /ISSUED 1209 PM CDT SUN JUN 26 2011/ AVIATION...18Z KGRI TAF. STRATUS STILL HOLDING OVER THE TERMINAL AS EASTERLY UPSLOPE WINDS NORTH OF THE KANSAS WARM FRONT PERSIST. VISIBLE SATELLITE SHOWING THE LOW CLOUDS SLOWLY ERODING/LIFTING NORTH BUT MAY BE MID AFTERNOON BEFORE THIS OCCURS IN THE KGRI AREA. THUNDERSTORM DEVELOPMENT ALSO A CONCERN AS WE SIT BETWEEN TWO FRONTS...THE WARM FRONT TO OUR SOUTH THAT IS SLOWLY LIFTING NORTH AND A COLD FRONT JUST ENTERING NW NEB THAT IS SLATED TO PUSH THROUGH TONIGHT. SEVERE STORMS CERTAINLY POSSIBLE WITH LARGE HAIL AND STRONG WINDS THE MAIN THREATS. WINDS SHOULD GRADUALLY SWING FROM EAST TO NORTH WITH THE FRONTAL PASSAGE AND WITH GUSTY CONDITIONS DURING THE MORNING HOURS ON MONDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && .SHORT TERM...EWALD .LONG TERM...KING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 254 PM CDT SUN JUN 26 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 271200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 254 PM CDT SUN JUN 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...WITH GREATER CHANCES EXPECTED THIS EVENING AND TONIGHT AHEAD OF AN APPROACHING COLD FRONTAL BOUNDARY. SEVERE THUNDERSTORMS ARE LIKELY...WITH THE PRIMARY HAZARDS FROM THE STORMS BEING VERY LARGE HAIL IN EXCESS OF GOLF BALL SIZE AND DAMAGING WINDS OF 60 MPH. IN ADDITION...LOCALLY HEAVY RAINFALL IN EXCESS OF 1 TO 2 INCHES MAY LEAD TO AREAS OF LOWLAND FLOODING. THE SEVERE WEATHER POTENTIAL FAVORS LOCATIONS IN SOUTH CENTRAL NEBRASKA NORTH OF A LINE FROM ELWOOD TO RED CLOUD. HEAT INDICES ARE FORECAST NEAR 100 DEGREES IN NORTH CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST ACROSS THE OUTLOOK AREA MONDAY INTO TUESDAY NIGHT...AND AGAIN THURSDAY NIGHT THROUGH SATURDAY. SEVERE WEATHER CANNOT BE RULED OUT DURING THIS TIME PERIOD. HEAT INDICES ARE FORECAST NEAR OR ABOVE 100 DEGREES ACROSS SOUTHERN PORTIONS OF THE OUTLOOK AREA WEDNESDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING INTO TONIGHT FOR AREAS GENERALLY NORTH OF INTERSTATE 80...AND SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE REMAINDER OF THE OUTLOOK AREA. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
456 PM CDT SUN JUN 26 2011
NEZ039-040-046-047-262245-
GREELEY NE-HOWARD NE-SHERMAN NE-VALLEY NE-
456 PM CDT SUN JUN 26 2011
...SIGNIFICANT WEATHER ADVISORY FOR VALLEY...NORTHERN SHERMAN...
NORTHWESTERN HOWARD AND GREELEY COUNTIES UNTIL 545 PM CDT...
AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTH OF
ERICSON TO 5 MILES NORTHEAST OF FORT HARTSUFF STATE PARK TO
SARGENT...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
ORD...
ELYRIA...
ARCADIA...
NORTH LOUP...
SPALDING...
GREELEY...
SCOTIA...
LOUP CITY...
SHERMAN RESERVOIR DAM...
COTESFIELD...
WOLBACH...
ASHTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4175 9830 4142 9829 4121 9891 4138 9921
4174 9922 4175 9919
TIME...MOT...LOC 2156Z 307DEG 35KT 4196 9857 4176 9889
4159 9939The Grand Island radar (KUEX), 151 km away, was scanning. The volume nearest the first event began at 22:46 UTC.
7 hail. Local standard time, as filed.
Hail was accompanied by 40 to 50 MPH wind gusts. A window at a local convenience store was broken.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319612, 319613, 319614, 319619, 319615, 319616, 319618.